Alert archive / Minnesota / Special Weather Statements in 2013
Special Weather Statement, NWS Duluth, MN
NWS Duluth, MN issued this special weather statement at Sep 6, 2013, 10:10 PM CDT. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2013, 10:10 PM CDT (03:10 UTC)
- Expired
- Sep 6, 2013, 10:45 PM CDT
- In force
- 35 min
- Issued by
- NWS Duluth, MN
The radar
The Duluth radar (KDLH), 195 km from the middle of the area, began a volume at 03:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
International Fa, MN (KINL), launched 00:00Z, 3.2 hours before the alert went out and 32 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1345 J/kg
- Mixed-layer CIN
- -26 J/kg
- Mixed-layer LCL
- 1216 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 1.8
The text
As transmitted, in the capitals the NWS used until 2016.
405
WWUS83 KDLH 070310
SPSDLH
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT FRI SEP 6 2013
MNZ010-011-070345-
KOOCHICHING-NORTH ST. LOUIS-
1010 PM CDT FRI SEP 6 2013
...STRONG THUNDERSTORM HEADED TOWARD KABETOGAMA LAKE...
AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAINY LAKE...MOVING SOUTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
KABETOGAMA LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4860 9306 4861 9293 4859 9289 4858 9291
4857 9289 4857 9286 4855 9274 4848 9268
4846 9271 4844 9265 4839 9261 4829 9291
4863 9312 4863 9307
$$
MELDEWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this special weather statement went out at Sep 6, 6:09 PM CDT, 4 hours 1 minute earlier.
Area forecast discussion, Sep 6, 6:09 PM CDT, 4 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 609 PM CDT FRI SEP 6 2013 .UPDATE... ISSUED AT 608 PM CDT FRI SEP 6 2013 TEMPERATURES REMAINED IN THE EIGHTIES OVER MUCH OF THE NORTHLAND AS OF 23Z...WITH DEWPOINTS IN THE MID SIXTIES TO LOWER SEVENTIES. AREA RADARS SHOW ONLY A FEW LIGHT SHOWERS OVER OUR FAR EASTERN WISCONSIN ZONES OVER THE PAST HOUR OR SO. HOWEVER...THUNDERSTORMS WERE MOVING SOUTHEAST TOWARD THE BORDER REGION OUT OF MANITOBA/ONTARIO AND A SIMPLE EXTRAPOLATION GETS THEM INTO KOOCHICHING COUNTY BETWEEN 9 AND 11 PM...BUT OTHER STORMS WILL LIKELY FORM AHEAD OF THIS ACTIVITY AND REACH THAT AREA SOONER. SATELLITE SHOWS A CU FIELD OVER NORTHWEST WISCONSIN/ADJACENT NORTHEAST MINNESOTA...WITH SOME RECENT DEVELOPMENT OVER PINE/BURNETT/WASHBURN COUNTIES. THIS IS OCCURRING IN AN AREA OF 925-850MB CONVERGENCE AS SEEN WITH KDLH/KMPX VWP AND FORECAST RUC/NAM MODEL DATA. SEVERAL OF THE CAMS HAVE SHOWN SHOWERS/STORMS DEVELOPING IN THIS AREA BETWEEN 00-03Z AND THAT LOOKS ON TRACK. SREF WRF SHOWS HIGH PROBABILITY OF MLCAPES BETWEEN 500-1000J/KG EARLY THIS EVENING...SO A FEW STRONG STORMS ARE STILL POSSIBLE OVER THE CWA. WE WILL MAKE SOME ADJUSTMENTS TO POPS TO ACCOUNT FOR LATEST RADAR/SATELLITE TRENDS AND UP POPS A BIT OVER NORTHWEST WISCONSIN/ADJACENT PINE/CARLTON COUNTIES AND ALONG THE BORDER REGION. UPDATES WILL BE OUT BY 2330Z. && .SHORT TERM...(THIS EVENING THROUGH SATURDAY) ISSUED AT 312 PM CDT FRI SEP 6 2013 CONCERN FOR THE SHORT TERM IS PRECIPITATION CHANCES THIS EVENING ACROSS NORTHWEST WISCONSIN. CURRENT SURFACE ANALYSIS INDICATE SHOWERS ACROSS IRON COUNTY IN NW WI. EARLIER TODAY...SHOWERS MOVED ACROSS THE ARROWHEAD AHEAD OF A WEAK SHORTWAVE THAT MOVED THROUGH THE NRN MN/NRN WI THIS MORNING. THE REST OF THE AREA HAS LITTLE OR NO CLOUDS THIS AFTERNOON. FOR TONIGHT...A MID-LEVEL TROUGH OVER SOUTHERN CANADA CONTINUE TO INTENSIFY THIS EVENING AND WILL PUSH A COLD FRONT THROUGH THE FORECAST AREA TONIGHT. THE BEST SHOT FOR SHOWERS AND THUNDERSTORMS WILL BE ACROSS THE ARROWHEAD AND NW WI WITH THE INSTABILITY OVER THE AREA. THE PRECIP THREAT WILL TAPER OFF AFTER MIDNIGHT AS HIGH PRESSURE BUILDS INTO THE REGION FOR SATURDAY. DEWPOINTS WILL BE LOWER AND HIGH TEMPS WILL BE A COUPLE OF DEGREES COOLER ON SATURDAY. .LONG TERM...(SATURDAY NIGHT THROUGH FRIDAY) ISSUED AT 312 PM CDT FRI SEP 6 2013 .LONG TERM...SATURDAY NIGHT THROUGH THURSDAY. HIGH PRESSURE OVER SOUTHERN MANITOBA SATURDAY NIGHT WILL SLIDE SOUTHEASTWARD OVER SOUTHEASTERN ONTARIO ON SUNDAY BRINGING DRY WEATHER AND SEASONAL TEMPERATURES. A WEATHER SYSTEM WILL BE ON THE PERIPHERY OF A DOME OF HOT AIR OVER THE CENTRAL UNITED STATES ON MONDAY. THIS SYSTEM WILL BRING A GOOD CHANCE OF SHOWERS AND THUNDERSTORMS TO THE UPPER MIDWEST BEGINNING LATE SUNDAY NIGHT AND LASTING THROUGH MONDAY. A COLD FRONT PUSHES THROUGH THE AREA ON TUESDAY WITH ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS. NORTHWEST FLOW ALOFT DEVELOPS ON WEDNESDAY WITH AN EMBEDDED SHORTWAVE THAT WILL YET AGAIN BRING A THREAT OF SHOWERS AND THUNDERSTORMS TO THE REGION. THE SHOWERS AND THUNDERSTORMS WILL END LATE WEDNESDAY BRINGING DRY CONDITIONS AND SEASONAL TEMPERATURES TO THE NORTHLAND ON THURSDAY. && .AVIATION...(FOR THE 00Z TAFS THROUGH 00Z SATURDAY EVENING) ISSUED AT 608 PM CDT FRI SEP 6 2013 VFR CONDITIONS COVERED THE NORTHLAND EARLY THIS EVENING AND THE AREA WAS DRY. WE DO EXPECT TO SEE SHOWERS AND STORMS DEVELOP OVER THE NEXT COUPLE HOURS. AREA RADARS SHOW STRONGER THUNDERSTORMS MOVING SOUTHEAST TOWARD THE BORDER REGION...AND WE ALSO EXPECT MORE SHOWERS/STORMS TO FORM ELSEWHERE...MOST LIKELY OVER NORTHWEST WISCONSIN/ADJACENT NORTHEAST/EAST CENTRAL MINNESOTA. BRIEF MVFR CONDITIONS WILL BE POSSIBLE WITH THE STRONGER STORMS. THE COVERAGE OF TEH SHOWERS/STORMS WILL DIMINISH AFTER 05Z OR 06Z AND SOME FOG WILL BE POSSIBLE. && .PRELIMINARY POINT TEMPS/POPS... DLH 64 81 55 67 / 20 10 0 0 INL 59 78 50 72 / 20 10 0 10 BRD 63 84 56 76 / 10 10 10 10 HYR 63 83 54 74 / 40 10 0 0 ASX 64 77 55 68 / 30 20 0 0 && .DLH WATCHES/WARNINGS/ADVISORIES... MN...NONE. WI...NONE. LS...NONE. && UPDATE...MELDE SHORT TERM...STEWART LONG TERM...KK AVIATION...MELDE
Hazardous weather outlook, Sep 6, 6:54 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 654 PM CDT FRI SEP 6 2013 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-071030- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- NORTHERN ITASCA-CENTRAL ST. LOUIS-SOUTHERN LAKE/LAKESHORE- SOUTHERN COOK/LAKESHORE-NORTHERN CASS-SOUTHERN ITASCA- SOUTHERN CASS-CROW WING-NORTHERN AITKIN-SOUTHERN AITKIN- CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD-ASHLAND-IRON- BURNETT-WASHBURN-SAWYER-PRICE- 654 PM CDT FRI SEP 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA AND NORTHWEST WISCONSIN. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE OVER THE NORTHLAND TONIGHT...WITH THE STRONGEST STORMS OVER FAR NORTHERN MINNESOTA AND OVER NORTHWEST WISCONSIN THROUGH ABOUT MIDNIGHT. SOME OF THE STORMS MAY CONTAIN SOME HAIL...GUSTY WINDS AND HEAVY DOWNPOURS. THE INTENSITY AND COVERAGE OF THE STORMS WILL DIMINISH LATE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY...WITH THE BEST CHANCE LATE SUNDAY NIGHT INTO MONDAY. .SPOTTER INFORMATION STATEMENT... DUE TO THE LIMITED COVERAGE OF STRONG THUNDERSTORMS...SKYWARN SPOTTER ACTIVATION SHOULD NOT BE NEEDED TONIGHT. LSZ121-140>148-071030- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- 654 PM CDT FRI SEP 6 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT THUNDERSTORMS WILL BE POSSIBLE TONIGHT OVER LAKE SUPERIOR...AND SOME OF THE STORMS COULD BE QUITE STRONG. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY PERIODS OF THUNDERSTORMS ARE POSSIBLE SUNDAY NIGHT THROUGH WEDNESDAY...WITH THE BEST CHANCE LATE SUNDAY NIGHT INTO MONDAY. MELDE MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB ADDRESS: HTTP://WWW.WEATHER.GOV/DULUTH (ALL LOWER CASE)
In the hours before
Special weather statement, Sep 6, 8:42 PM CDT, 1 hour 28 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DULUTH MN 842 PM CDT FRI SEP 6 2013 MNZ010>012-021-070245- KOOCHICHING-NORTHERN ST. LOUIS-NORTHERN COOK/NORTHERN LAKE- SOUTHERN COOK/LAKESHORE- INCLUDING THE CITIES OF...INTERNATIONAL FALLS...ELY...ISABELLA... GRAND MARAIS 842 PM CDT FRI SEP 6 2013 ...THUNDERSTORMS HEADED FOR THE BORDER REGION... AREA RADARS SHOWED THUNDERSTORMS MOVING SOUTHEAST OUT OF ONTARIO TOWARD THE BORDER REGION. THESE SHOULD ARRIVE BETWEEN 10 PM AND 1130 PM...AND MAY IMPACT INTERNATIONAL FALLS...CRANE LAKE...BIRCHDALE...BASSWOOD AND SAGANAGA LAKES. SOME OF THE STORMS ARE QUITE STRONG...AND CAPABLE OF PRODUCING SOME HAIL...GUSTY WINDS...LIGHTNING AND BRIEF HEAVY DOWNPOURS. MELDE
Special weather statement, Sep 6, 9:40 PM CDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
940 PM CDT FRI SEP 6 2013
MNZ010-011-070315-
KOOCHICHING-NORTH ST. LOUIS-
940 PM CDT FRI SEP 6 2013
...THUNDERSTORMS HEADED FOR THE BORDERLAND...
AT 940 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 32 MILES NORTHEAST
OF SAND POINT LAKE TO 18 MILES EAST OF RAINY LAKE TO 5 MILES NORTH OF
MANITOU...MOVING SOUTH AT 30 MPH.
THESE STORMS ARE CAPABLE OF PRODUCING WIND GUSTS UP TO 40
MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING AND BRIEF HEAVY DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
MANITOU... RAINY LAKE... INDUS...
RANIER... ISLAND VIEW...
INTERNATIONAL FALLS... PELLAND...
LOMAN... ERICKSBURG... KABETOGAMA LAKE...
SAND POINT LAKE... RAY... LITTLEFORK...
KABETOGAMA...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.
LAT...LON 4864 9384 4853 9379 4854 9354 4862 9341
4865 9322 4862 9318 4863 9307 4860 9306
4862 9296 4857 9289 4854 9264 4850 9262
4846 9271 4844 9248 4835 9246 4837 9215
4836 9215 4832 9245 4839 9390 4865 9405
MELDESpecial weather statement, Sep 6, 10:10 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DULUTH MN
1010 PM CDT FRI SEP 6 2013
MNZ010-011-070345-
KOOCHICHING-NORTH ST. LOUIS-
1010 PM CDT FRI SEP 6 2013
...STRONG THUNDERSTORM HEADED TOWARD KABETOGAMA LAKE...
AT 1010 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR RAINY LAKE...MOVING SOUTHEAST AT 25 MPH.
THIS STORM IS CAPABLE OF PRODUCING PEA SIZE HAIL...WIND GUSTS UP TO
40 MPH...OCCASIONAL CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY
DOWNPOURS.
LOCATIONS IMPACTED INCLUDE...
KABETOGAMA LAKE...
GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED.
LAT...LON 4860 9306 4861 9293 4859 9289 4858 9291
4857 9289 4857 9286 4855 9274 4848 9268
4846 9271 4844 9265 4839 9261 4829 9291
4863 9312 4863 9307
MELDEThe office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 9:40 PM CDT | Special Weather Statement | DLH | 35 min | |
| Sep 6, 10:12 PM CDT | Special Weather Statement | DLH | Koochiching | 33 min |
| Sep 6, 10:36 PM CDT | Special Weather Statement | DLH | 24 min | |
| Sep 6, 11:00 PM CDT | Special Weather Statement | DLH | 30 min | |
| Sep 6, 11:25 PM CDT | Special Weather Statement | DLH | Saint Louis | 20 min |
| Sep 7, 9:55 AM CDT | Small Craft Advisory | DLH | 42 hr |
Nearby
Special Weather Statements in Minnesota, 2013Every special weather statement in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.